DOI 10.1097/00000441-200403000-00007
Life-threatening hypokalemia in an asthmatic patient treated with high-dose hydrocortisone.
Аннотация
Although modest hypokalemia is frequently observed in asthmatic patients being treated with bronchodilators, profound hypokalemia and metabolic alkalosis are rarely reported in patients receiving high-dose hydrocortisone (HC). We describe a 66-year-old man who complained of generalized muscle weakness, shallow respiration, and palpitations after receiving high-dose intravenous HC (total dose, 2400 mg over 4 days) to treat a severe asthma attack. During this therapy, there was a weight gain of 1.0 kg. An electrocardiogram revealed ventricular arrhythmia with frequent premature ventricular contractions. Hypokalemia was profound, with plasma potassium (K+) concentration of 1.7 mEq/L, and associated with renal potassium wasting, as evidenced by a transtubular potassium concentration gradient of 12; metabolic alkalosis (plasma HCO3-, 37 mEq/L) was also present. When treated with spironolactone, KCl supplementation, and substitution of HC with prednisolone, his plasma K+ concentration rapidly normalized, metabolic alkalosis was corrected, and arrhythmia disappeared within 3 days. Because of unwanted mineralocorticoid side-effects, high-dose HC may cause life-threatening hypokalemia in asthmatic patients. Because of these potential risks, plasma acid-base and electrolyte concentrations should be monitored frequently in any patient treated with high-dose HC.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.